- News & Events
- Alcohol and Other Drugs
- HNHU Receives Reports of “Purple Heroin” in Community
SIMCOE, MARCH 20th, 2018 – The Haldimand-Norfolk Health Unit (HNHU) has received reports from the community that “purple heroin” is circulating in Haldimand and Norfolk counties. “Purple heroin”, so-called because it is often tinted purple, is reported to be heroin laced with a highly toxic illicit fentanyl. Hamilton Public Health released an alert about the drug late last week.
The Haldimand-Norfolk Health Unit would like to remind the public that all drugs can be cut (mixed) with other drugs. For instance, paramedic services in Waterloo and Brant have recent reports of ecstasy laced with cocaine. It is not uncommon for cocaine to be cut with fentanyl.
Fentanyl is an opioid that is around 50 to 100 times more toxic than morphine. Illicit fentanyl, which is often cut with other drugs, is typically more potent and more likely to cause a lethal overdose.
The HNHU would like to remind the public of the signs of an opioid overdose.
- Loss of consciousness
- Unresponsive to outside stimulus.
- Awake, but unable to talk.
- Breathing is very slow and shallow, erratic, or has stopped.
- For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
- Choking sounds, or a snore-like gurgling noise.
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black.
- Heartbeat is slow, erratic, or not there at all.
To prevent opioid overdose, the HNHU recommends starting with smaller doses or testing your drugs, not using alone, and carrying naloxone. Naloxone is a medication designed to rapidly and temporarily reverse opioid overdose. Naloxone kits are available at many local pharmacies and are free with an OHIP card. They are also available at the HNHU offices, no OHIP card necessary.
“If you find someone unresponsive but are unsure what substance they may have used, call 911 and administer naloxone,” said Leia Bulosan, public health nurse for the HNHU. “Naloxone is a very safe medication and can be life-saving. It’s vital to call 911 because naloxone is only a temporary fix and the person could go back into an overdose state when the naloxone wears off. A naloxone kit is a tool, like a portable defibrillator or CPR, meant as a stopgap until help arrives.”
For more information, please visit hnhu.org/opioids.
– 30 –
Manager of Health Promotion
Haldimand-Norfolk Health and Social Services Department
519-426-6170 Ext. 3152